Missouri, 2007Flash Flooding in Missouri, August 24, 2007
August 24, 2007 · NWS DVN · 2 events in 2 counties and zones
Several rounds of showers and thunderstorms moved across southeast Iowa and northeast Missouri producing torrential rains with rainfall totals of 3 to 8 inches not uncommon. This resulted in flash flooding and rapidly rising river levels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of showers and thunderstorms moved across southeast Iowa and northeast Missouri producing torrential rains with rainfall totals of 3 to 8 inches not uncommon. This resulted in flash flooding and rapidly rising river levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 24, 2:35 AM CST, 6 hours earlier.
Area forecast discussion, Aug 24, 2:35 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT FRI AUG 24 2007
.DISCUSSION...
00Z UA ANALYSIS SHOWED A MOISTURE RICH SWLY H8 FLOW FROM THE SRN
PLAINS THROUGH THE MID MS VALLEY...JUST SOUTH OF A WK H8 FRONT OVER
NW IA. AT H5 THE MAIN MID LEVEL TROF WAS OVER THE ROCKIES WITH A
COUPLE OF WEAK IMPULSES AHEAD OF THE MAIN TROF OVER THE CENTRAL AND
NORTHERN PLAINS. AN E-W LINE OF TSRA HAS BEEN SLOWLY SAGGING SOUTH
THROUGH SRN IA SINCE THURSDAY EVENING. THE CONVECTION APPEARS TO BE
TIED TO LOW LEVEL MOISTURE CONVERGENCE AND ENTRANCE REGION OF H3 JET
STREAK FROM NERN NE INTO SRN MN.
TSRA/HVY RAIN TRENDS FOR TODAY WILL BE THE MAIN CONCERN BECAUSE OF
THE SIGNIFICANT FLASH FLOOD THREAT OVER THE AREA . CURRENT
THINKING IS THAT THE SRN 1/3 OF THE CWA WILL HAVE THE GREATEST
THREAT OF ADDITIONAL HEAVY RAINS TODAY AS TSRA CONTINUE TO DEVELOP
AND MOVE E OR NE ALONG AND AHEAD OF THE SURFACE FRONT SAGGING SOUTH
THROUGH SERN IA. SURFACE WAVE OVER NERN KS IS PROGGED TO LIFT NE
ALONG THE BOUNDARY THIS MORNING. THIS WILL ENHANCE THE TSRA/HVY
RAIN OVER NRN MO...SRN IA AND CENTRAL IL THROUGH 18Z. THUS THE
GREATEST RISK FOR SIGNIFICANT FLASH FLOODING. THIS AFTERNOON
BECOMES A LITTLE MORE UNCERTAIN AS THE UPPER TROF MOVES OUT OF THE
ROCKIES AND APPROACHES TO MID MS VALLEY BY THIS EVENING. THE
CONVECTIVE FEEDBACK ON THE GFS WAS PRODUCING SIGNIFICANT QPF OVER
THE NORTHEN CWA THIS AFTERNOON/EVENING WHILE THE NAM WAS KEEPING IT
FURTHER SOUTH...TIED TO THE MAIN SURFACE FRONT. HOWEVER...WITH
STRONG TSRA CURRENTLY ALONG THE IA/MO BORDER AND AN AREA OF STRONG
TSRA MOVING EAST OUT OF NERN KS AHEAD OF THE SURFACE WAVE...THE
BETTER SURFACE INSTABILITY AND CONVERGENCE MAY BE SHIFTED FURTHER
SOUTH THIS AFTERNOON...FOCUSING TSRA DEVELOPMENT OVER MO RATHER THAN
SRN IA. WITH THE UNCERTAINTY ABOUT THIS AFTERNOON AND EVENING HAVE
ELECTED TO KEEP CURRENT FLASH FLOOD WATCH IN PLACE FOR THE ENTIRE
CWA...ESPECIALLY SINCE MOST AREAS CAN NOT TAKE ANY ADDITIONAL HEAVY
RAINS. THIS SHOULD GIVE THE NEXT SHIFT TIME TO ASSESS THE TRENDS
AND MAKE THE NECESSARY ADJUSTMENTS TO THE AREA AND/OR TIMING OF THE
WATCH.
AFTER THE MID LEVEL TROF MOVES THROUGH TONIGHT...THE SURFACE FRONT
WILL ACCELERATE SOUTHEAST BRINGING A MUCH NEEDED BREAK FROM THE RAIN
BY SATURDAY. WE SHOULD BE IN FOR A STRETCH OF DRY WEATHER UNTIL MID
WEEK WHEN MODELS SHOW ANOTHER FRONT MOVING INTO THE AREA. HIGH
PRESSURE BUILDING INTO THE CWA WILL ALSO BRING IN MORE COMFORTABLE
AIR AS DEWPOINTS DROP BACK INTO THE UPPER 50S TO MID 60S BY SUNDAY
AND TEMPS SETTLE BACK INTO THE UPPER 70S TO LOW 80S. WARM AND HUMID
CONIDITIONS WILL RETURN AGAIN EARLY NEXT WEEK AS SOUTHERLY FLOW SETS
UP AHEAD OF THE NEXT FRONT. ..DLF...
&&
.AVIATION...
SEVERAL LARGE THUNDERSTORM COMPLEXES WILL CONTINUE TO MOVE ALONG A
STATIONARY FRONT DRAPED ACROSS NORTHWEST MISSOURI THROUGH EASTERN
IOWA INTO NORTHWEST ILLINOIS TODAY. THESE WILL RESULT IN IFR CIGS
AND VISIBILITIES WITH INTENSE RAINFALL RATES...WITH BRL AND MLI
TERMINALS IMPACTED THE MOST. OUTSIDE OF THUNDERSTORMS...POOLING LOW
LEVEL MOISTURE WILL RESULT IN WIDESPREAD MVFR CIGS AND VISIBILITIES
AND AREAS DIPPING INTO IFR CRITERIA THIS MORNING. THUNDERSTORMS WILL
FINALLY EXIT THE AREA LATE TONIGHT INTO SATURDAY MORNING AS THE
FRONT PUSHES SOUTHEAST. HOWEVER...LINGERING MOISTURE WILL SUPPORT
AREAS OF IFR STRATUS AND FOG THROUGH MID MORNING. ..SHEETS..
&&
.HYDROLOGY...
FLOODING IS OCCURRING OR WILL OCCUR SOON AT NUMEROUS FORECAST POINTS
IN THE HSA. FORECASTS FOR PARTS OF THE CEDAR AND WAPSIPINICON
RIVERS IN THE NORTHERN PART OF THE HSA WERE LOWERED DUE TO THE
HEAVIER PCPN SETTING UP FURTHER SOUTH THURSDAY AND THURSDAY NIGHT.
HOWEVER...FORECASTS FOR THE ROCK RIVER IN NORTHERN ILLINOIS HAVE
BEEN BUMPED INTO THE MAJOR FLOOD CATEGORY...FOR COMO...JOSLIN AND
MOLINE. HYDROLOGIC MODEL RUNS FROM THURSDAY AFTERNOON AND EVENING
HAVE BEEN CONSISTENT IN RAISING THESE POINTS INTO THE MAJOR FLOOD
CATEGORY. 24 HOUR RAINFALL ESTIMATES OF 1 TO 3 INCHES OVER THE LOWER
PORTIONS OF THE ROCK RIVER...ENDING THURSDAY NIGHT...ALSO LEND
CREDIBILITY TO THE HIGHER FORECAST. MINOR TO MODERATE FLOODING IS
FORECAST TO OCCUR AT MOST LOCATIONS NEAR OR SOUTH OF INTERSTATE 80
IN SERN IA...ON THE WAPSIPINICON...CEDAR...IOWA...DES MOINES AND
MISSISSIPPI RIVERS DURING THE NEXT SEVERAL DAYS. AT THIS
POINT...THESE FORECASTS WERE BASED ON THE THE HEAVIER RAINS STAYING
SOUTH OF INTERSTATE 80 THROUGH FRIDAY EVENING. CURRENT CONVECTIVE
TRENDS ARE SUPPORTING THIS QPF FORECAST. ALTHOUGH SOME FORECAST
MODELS ARE TRYING TO BRING THE HEAVIER RAIN FUTHER NORTH. IF THIS
WERE TO OCCUR THEN THE ADDITIONAL RUNOFF COULD PUSH THE RIVERS IN
SOUTH EAST AND EAST CENTRAL IOWA AND NORTHWEST ILLINOIS HIGHER THAN
CURRENTLY FORECAST. ...DLF...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS EVENING.
IL...FLASH FLOOD WATCH THROUGH THIS EVENING.
MO...FLASH FLOOD WATCH THROUGH THIS EVENING.
&&
Hazardous weather outlook, Aug 24, 4:25 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CDT FRI AUG 24 2007
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
525 AM CDT FRI AUG 24 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A THREAT OF FLASH FLOODING OVER MUCH OF THE AREA
TODAY. THE GROUND IS NEARLY SATURATED FROM THE HEAVY RAINS THAT
HAVE FALLEN DURING THE LATE SEVERAL DAYS. THE ADDITIONAL RAIN THAT
IS EXPECTED TODAY MAY RESULT IN FLASH FLOODS. THE GREATEST RISK OF
FLASH FLOODING WILL BE SOUTHEAST OF A LINE FROM NEAR OTTUMWA
THROUGH THE QUAD CITIES...WHERE PERIODS OF THUNDERSTORMS THROUGH
THIS AFTERNOON COULD PRODUCE ANOTHER 1 TO 3 INCHES OF RAIN.
THERE IS ALSO A THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING...SOUTHEAST OF A LINE RUNNING THROUGH
KEOSAUQUA...WAPELLO AND GENESEO. DAMAGING STRAIGHT LINE WINDS
WILL BE THE GREATEST SEVERE THREAT.
MANY RIVERS IN THE AREA ARE OUT OF THEIR BANKS OR ARE EXPECTED TO
RISE OUT OF THEIR BANKS DURING THE NEXT SEVERAL DAYS. MINOR TO
MODERATE FLOODING IS EXPECTED ON PARTS OF THE
CEDAR...IOWA...WAPSIPINICON...ENGLISH...SKUNK AND DES MOINES
RIVERS. MODERATE FLOODING IS EXPECTED ON PARTS OF THE PECATONICA
RIVER...WITH MAJOR FLOODING FORECAST ON PARTS OF THE ROCK RIVER.
THE MISSISSIPPI WILL EXPERIENCE MINOR TO MODERATE FLOODING FROM
THE QUAD CITIES SOUTH THROUGH GREGORY LANDING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE EXPECTED TO MOVE BACK OVER THE AREA TUESDAY AND
WEDNESDAY. AT THIS TIME IT IS TO SOON TO DETERMINE IF THEY WILL POSE A
SEVERE WEATHER THREAT.
THE WIDESPREAD RIVER FLOODING WILL CONTINUE THROUGH THE MIDDLE OF
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING
IN SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
DLF
In the hours before
Local storm report, Aug 24, 6:27 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 AM CDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM HEAVY RAIN CANTRIL 40.64N 92.07W
08/24/2007 M5.00 INCH VAN BUREN IA TRAINED SPOTTER
SINCE 9 PM ON 23 AUG.
&&
ELLIOTTLocal storm report, Aug 24, 6:50 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
750 AM CDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 AM HEAVY RAIN 3 S STOCKPORT 40.81N 91.83W
08/24/2007 M4.70 INCH VAN BUREN IA TRAINED SPOTTER
12 HOUR TOTAL.
&&
ELLIOTTLocal storm report, Aug 24, 6:59 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
759 AM CDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 AM HEAVY RAIN WEVER 40.72N 91.23W
08/24/2007 M4.00 INCH LEE IA TRAINED SPOTTER
TOTAL SINCE 4 PM ON 23 AUG.
&&
ELLIOTTLocal storm report, Aug 24, 7:25 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 AM CDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN REVERE 40.49N 91.68W
08/24/2007 M4.17 INCH CLARK MO CO-OP OBSERVER
BATTLE OF ATHENS STATE PARK. 24 HOUR TOTAL.
&&
ELLIOTTLocal storm report, Aug 24, 7:32 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 AM CDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM HEAVY RAIN CANTRIL 40.64N 92.07W
08/24/2007 M6.10 INCH VAN BUREN IA TRAINED SPOTTER
&&
ELLIOTTLocal storm report, Aug 24, 8:09 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
909 AM CDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 AM HEAVY RAIN ELDRIDGE 41.64N 90.57W
08/24/2007 M3.45 INCH SCOTT IA NWS EMPLOYEE
3.45 INCHES SINCE 12 AM THURSDAY. 4.67 INCHES SINCE 6 PM
WEDNESDAY. TOTAL 5.95 INCHES PAST 6 DAYS.
&&Flash Flood, Scotland
- When
- August 24, 8:35 AM CST to 2:35 PM CST
- Where
- Scotland County, 2.77 mi S of Brock to 0.69 mi S of Memphis
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.560, -92.170
Heavy rains caused flash flooding along the North Fabius River from Memphis, MO north to Brock, MO. Widespread agricultural flooding was reported near Memphis as well as some flooding in Memphis. Route C north of Memphis was closed due to high water.
Flash Flood, Clark
- When
- August 24, 10:35 AM CST to 4:35 PM CST
- Where
- Clark County, 0.87 mi SW of Wyaconda
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.390, -91.930
Heavy rains caused flash flooding throughout Clark County. Flood waters covered many roads and low lying areas. In addition, many rivers rose quickly with some reaching or overflowing their banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Michigan, August 24, 20075 injured · $40 million · EF3 · 3 events
- Tornadoes and Damaging Winds in Michigan, August 24, 20071 injured · $26 million · EF2 · 48 events
- Hail and Damaging Winds in Georgia, August 24, 20071 injured · $2.4 million · 1 in hail · 32 events
- Flash Flood and Hail in Arizona, August 24, 2007$10 million · 61 kt wind · 4 events
- Hail and Damaging Winds in Alabama, August 24 to 25, 2007$3.0 million · 50 kt wind · 9 events
- Lightning Strike in Wisconsin, August 24, 2007$1.9 million · 1 event
- Hail and Damaging Winds in Indiana, August 24, 2007$445,000 · 70 kt wind · 21 events
- Hail and Damaging Winds in Tennessee, August 24 to 25, 2007$557,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, August 24, 2007$300,000 · 1 in hail · 13 events
- Damaging Winds in Illinois, August 24, 20071 injured · $244,000 · 61 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 24, 20072 injured · $58,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Tennessee, August 24, 2007$61,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57212, 57215.